Hail, Washington
- When
- January 22, 8:47 PM CST
- Where
- Washington County, 0.45 mi SSW of Nashville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.344, -89.382
Isolated severe storms developed over Missouri and Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated severe storms developed over Missouri and Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jan 22, 6:07 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 607 PM CST SUN JAN 22 2012 .DISCUSSION... /316 PM CST SUN JAN 22 2012/ MAIN CONCERN CONTINUES TO BE THE POTENTIAL FOR SEVERE THUNDERSTORMS OVER THE AREA THIS EVENING. MOST RECENT SURFACE ANALYSIS IS SHOWING AN OCCLUDING SURFACE LOW OVER KANSAS WITH A WARM FRONT EXTENDING FROM CENTRAL OKLAHOMA INTO THE MID SOUTH. TEMPERATURES AND DEWPOINTS HAVE BEEN SLOWLY RISING OVER THE CWA TODAY AND WILL CONTINUE TO DO SO INTO EARLY THIS EVENING AS THETA-E ADVECTION INCREASES FROM THE SOUTH IN RESPONSE TO CENTRAL PLAINS UPPER TROUGH. STILL APPEARS THAT SHOWERS AND THUNDERSTORMS MAY DEVELOP OVER SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS BETWEEN 22-02Z IN AREA OF STRONG 925-850MB MOISTURE ADVECTION. MAIN CHANCE FOR SEVERE THUNDERSTORMS WILL LIKELY OCCUR THIS EVENING WHEN VERY STRONG/DEEP ASCENT CAUSED BY THE NEGATIVELY TILTING MID LEVEL TROUGH WILL COINCIDE WITH MODEST INSTABILITY AND VERY STRONG DEEP LAYER SHEAR. HRRR RUNS HAVE BEEN CONSISTENT TODAY AND REASONABLY DEPICT A LINE OF STORMS DEVELOPING QUICKLY AROUND 02Z OVER SOUTHEASTERN MISSOURI THAT MOVES NORTHEASTWARD INTO THE FAR EASTERN CWA BY 04Z. RUC SOUNDINGS DEPICT THAT THE LOW LEVEL INVERSION WILL WEAKEN DURING THIS PERIOD WHICH SHOULD ALLOW FOR A DAMAGING WIND THREAT WITH THE LINE. THERE IS ALSO SOME TORNADO THREAT WITHIN THE LINE GIVEN 0-1KM BULK SHEAR VALUES BETWEEN 0-1KM. PRECIPITATION WILL QUICKLY MOVE OUT OF THE AREA AFTER 06Z AS THE TROUGH/ SURFACE FRONT MOVES EAST OF THE AREA. LEFT THE CHANCE OF FLURRIES OVER NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS LATE TONIGHT INTO LATE MORNING MONDAY ON THE SOUTH SIDE OF THE DEEPENING UPPER LOW. THEN EXPECT DRY WEATHER UNTIL EARLY WEDNESDAY. 12Z GFS BROUGHT STRONGER ASCENT ALONG WITH SOME QPF UP TO I-70 DURING THE DAY WEDNESDAY. THE 12Z NAM SUPPRESSED WITH PRECIPITATION TO THE SOUTH...MOST LIKELY BECAUSE IT IS BRINGING A NORTHERN STREAM SHORTWAVE ACROSS THE GREAT LAKES TOO QUICKLY. THE 18Z VERSION OF THE NAM AND THE 12Z ECMWF FAVOR THE NORTHERN PLACEMENT. PRECIPITATION ON THE NORTHERN FRINGE OF THIS SYSTEM WILL BE LIGHT AS THERE WILL BE STEADY DRY AIR ADVECTING INTO IT. THIS WILL ALSO LIKELY ALLOW THE RAIN TO MIX WITH OR CHANGEOVER TO SNOW AT TIMES AS THE WET BULB REMAINS NEAR OR BELOW ZERO. BRITT/KANOFSKY && .AVIATION... /543 PM CST SUN JAN 22 2012/ DIFFICULT AVIATION FORECAST THIS EVENING. DRY SLOT IS MOVING UP INTO CENTRAL MISSOURI WHICH IS SCOURING OUT THE CIGS...BUT WITH A STRONG INVERSION MAINTAINING ITS GRIP OVER EASTERN MISSOURI AND WESTERN ILLINOIS...I THINK IFR/LIFR CIGS WILL CONTINUE TO PREVAIL THIS EVENING. WHAT MAY EVENTUALLY ALLOW FOR DEEPER MIXING IS THUNDERSTORMS...MOST LIKELY ALONG AND EAST OF THE MISSISSIPPI RIVER...BUT AM UNSURE HOW MUCH IMPROVEMENT THERE WILL BE...MOST LIKELY HIGH IFR OR LOW MVFR. ALTERNATELY...THE CIGS MAY STICK AROUND REGARDLESS OF ANY CONVECTION THAT DEVELOPS UNTIL THE UPPER LEVEL LOW OVER THE EASTERN PLAINS SWINGS INTO THE MISSISSIPPI VALLY LATER TONIGHT. THERE MAY BE A BRIEF PERIOD OF HIGHER CIGS ONCE THIS HAPPENS...BUT THEN EXPECT CIGS TO RETURN TO IFR UNTIL MID-MORNING MONDAY AS LOW CLOUDS SURGE INTO THE AREA BEHIND THE COLD FRONT. LLWS WILL BE A PROBLEM ACROSS THE AREA DUE TO THE STRONG INVERSION AND A LOW LEVEL JET OF BETWEEN 50-60KTS SCREAMING OVERHEAD AT AROUND 2000FT. SOME OF THIS WIND WILL BEGIN TO MIX DOWN TO THE SURFACE IF CONVECTION CAN BREAK THE INVERSION...AND GUSTY WEST WINDS IN EXCESS OF 30KTS WILL DEVELOP BEHIND THE FRONT ON MONDAY POTENTIALLY CAUSING CROSSWIND ISSUES FOR SMALLER AIRCRAFT. SPECIFICS FOR KSTL... IFR FLIGHT CONDITIONS WILL CONTINUE TO PREVAIL AT LAMBERT TONIGHT. THERE MAY BE A SHORT REPRIEVE WITH CIGS RISING ABOVE 1000FT IF THUNDERSTORMS CAN BREAK THE STRONG INVERSION OVER THE AREA THIS EVENING...BUT PRIMARY THREAT FOR STORMS WILL BE EAST OF THE TERMINAL SO I THINK CIGS WILL STAY DOWN THIS EVENING. THERE MAY ALSO BE A SHORT PERIOD OF HIGHER CIGS ONCE THE COLD FRONT COMES THROUGH AND ALLOWS FOR DEEPER MIXING...BUT LOW CLOUDS SHOULD SURGE SOUTH BEHIND THE FRONT AS WELL AND BRING CIGS BACK DOWN BELOW 1000FT. LLWS WILL ALSO BE A PROBLEM THIS EVENING AS THERE IS A LOW LEVEL JET AT 2000FT SCREAMING OVERHEAD AT 60KTS. THIS WILL LIKELY BECOME LESS OF AN ISSUE DURING THE MID-LATE EVENING AS THE JET MOVES EAST. THE WIND WILL SHIFT TO A SOUTHWEST DIRECTION AFTER 06Z AHEAD OF THE FRONT PRODUCING CROSS WINDS OF AROUND 20KTS ON THE MAIN RUNWAYS...BUT CROSS WINDS SHOULD DIMINISH SOMEWHAT BEHIND THE COLD FRONT AS THE WIND BECOMES MORE WESTERLY. GUSTY WINDS WILL CONTINUE ON MONDAY. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 346 PM CST SUN JAN 22 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 346 PM CST SUN JAN 22 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT A LINE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING OVER SOUTHEAST MISSOURI AND MOVE QUICKLY NORTHEASTWARD INTO SOUTH CENTRAL ILLINOIS. A FEW OF THESE STORMS COULD BE SEVER...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM WILL BRING A CHANCE OF SNOW TO AREAS SOUTH OF INTERSTATE 70 EARLY ON WEDNESDAY AND AGAIN ON WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 728 PM CST SUN JAN 22 2012 MOZ085-230145- MADISON MO- 728 PM CST SUN JAN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MADISON COUNTY UNTIL 745 PM CST... AT 724 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF MARQUAND...OR 8 MILES SOUTH OF FREDERICKTOWN...MOVING NORTHEAST AT 60 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FREDERICKTOWN... JUNCTION CITY... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
738 PM CST SUN JAN 22 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL FREDERICKTOWN 37.56N 90.30W
01/22/2012 E0.70 INCH MADISON MO TRAINED SPOTTER
&&
DYESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 745 PM CST SUN JAN 22 2012 MOZ085-230215- MADISON MO- 745 PM CST SUN JAN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 815 PM CST... AT 745 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF FREDERICKTOWN...MOVING NORTHEAST AT 65 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FREDERICKTOWN... JUNCTION CITY... CATHERINE PLACE... MINE LA MOTTE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 756 PM CST SUN JAN 22 2012 ILZ079-230230- RANDOLPH IL- 756 PM CST SUN JAN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 830 PM CST... AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF BREMEN...OR 6 MILES NORTH OF CHESTER...MOVING NORTHEAST AT 55 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPARTA... STEELEVILLE... BALDWIN... TILDEN... COULTERVILLE... WALSH... PRESTON... BLAIR... HOUSTON... EDEN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 758 PM CST SUN JAN 22 2012 ILZ074-101-230230- ST. CLAIR IL-WASHINGTON IL- 758 PM CST SUN JAN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND SOUTHEASTERN ST. CLAIR COUNTIES UNTIL 830 PM CST... AT 755 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MARISSA...OR 8 MILES NORTH OF SPARTA... MOVING NORTHEAST AT 65 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LIVELY GROVE... OKAWVILLE... FAYETTEVILLE... ST. LIBORY... STONE CHURCH... JOHANNISBURG... VENEDY... ADDIEVILLE... FROGTOWN... COVINGTON... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 843 PM CST SUN JAN 22 2012 ILZ069-074-230315- CLINTON IL-WASHINGTON IL- 843 PM CST SUN JAN 22 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLINTON AND EASTERN WASHINGTON COUNTIES UNTIL 915 PM CST... AT 839 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NASHVILLE...MOVING NORTHEAST AT 65 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... IRVINGTON... WAMAC... SHATTUC... NEW MINDEN... HUEGELY... HOYLETON... HOFFMAN... FERRIN... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CARNEY
The St Louis radar (KLSX), 120 km away, was scanning. The volume nearest the first event began at 02:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363861, 363862.